Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 15, NWS Jackson, KY

September 24, 2024McCreary County, Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this tornado warning at Sep 24, 2024, 5:39 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2024, 5:39 PM EDT (21:39 UTC)
Expired
Sep 24, 2024, 5:46 PM EDT
In force
7 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 152 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

051 
WFUS53 KJKL 242139
TORJKL
KYC147-199-231-242215-
/O.NEW.KJKL.TO.W.0015.240924T2139Z-240924T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
539 PM EDT Tue Sep 24 2024

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Northern Wayne County in south central Kentucky...
  Southwestern Pulaski County in south central Kentucky...
  North central McCreary County in south central Kentucky...

* Until 615 PM EDT.

* At 538 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Monticello, moving northeast at 45 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mill Springs around 545 PM EDT.
  Kidder around 550 PM EDT.
  Burnside around 555 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Sloans Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3691 8497 3693 8496 3710 8459 3689 8444
      3676 8489 3690 8499
TIME...MOT...LOC 2138Z 245DEG 39KT 3688 8486 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

VORST
1 follow-up statement
010 
WWUS53 KJKL 242146
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
546 PM EDT Tue Sep 24 2024

KYC147-199-231-242155-
/O.CAN.KJKL.TO.W.0015.000000T0000Z-240924T2215Z/
Wayne KY-Pulaski KY-McCreary KY-
546 PM EDT Tue Sep 24 2024

...THE TORNADO WARNING FOR NORTHERN WAYNE...SOUTHWESTERN PULASKI AND
NORTH CENTRAL MCCREARY COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Kentucky.

Remember, a Severe Thunderstorm Warning still remains in effect for
Wayne, Pulaski and McCreary Counties.

&&

LAT...LON 3691 8497 3693 8496 3710 8459 3689 8444
      3676 8489 3690 8499
TIME...MOT...LOC 2143Z 245DEG 39KT 3692 8477 

$$

VORST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Sep 24, 5:37 PM EDT, 2 minutes earlier. Its key messages:

  • Through this evening, some thunderstorms could become severe and produce strong wind gusts and hail.
  • Repeated rounds of showers and thunderstorms through Wed night could result in heavy rain and isolated flooding.
  • The remnants of Helene is forecast to bring a widespread, soaking rain event later in the week.
  • Flash flooding could result form the remnant of Helene, but the potential may be limited by the quick movement of the system.
  • High temperatures will average near normal the rest of the week.
Area forecast discussion, Sep 24, 5:37 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
537 PM EDT Tue Sep 24 2024

.KEY MESSAGES...

- Through this evening, some thunderstorms could become severe
  and produce strong wind gusts and hail.

- Repeated rounds of showers and thunderstorms through Wed night
  could result in heavy rain and isolated flooding.

- The remnants of Helene is forecast to bring a widespread,
  soaking rain event later in the week.

- Flash flooding could result form the remnant of Helene, but the
  potential may be limited by the quick movement of the system.

- High temperatures will average near normal the rest of the
  week.

&&

.UPDATE...
Issued at 535 PM EDT TUE SEP 24 2024

Storms should hold together toward the US 23 corridor and the
Severe Thunderstorm Watch 681 has been extended further east.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 515 PM EDT TUE SEP 24 2024

Late this afternoon an upper level ridge was centered northeast
of the FL peninsula with another ridge centered in the Great
Basin vicinity. Meanwhile, an upper level trough extended from
central Canada to the upper to mid MS Valley region to the Ozarks
vicinity to TX. At the surface, an area of low pressure was
tracking northwest of the Commonwealth near the southern end of
Lake MI with a frontal zone trailing into western KY to Western TN
to LA. Meanwhile, Helene continues to develop/strengthen in the
Caribbean to the east of the Yucatan. Convection was ongoing
across the region ahead of this system across the Lower OH and in
the Appalachians. Recent mesoanalysis has inhibition remaining
over northeast KY to the WV border with 1000 to 2000 J/kg MLCAPE
across the remainder of the area. Shear is ample with effective in
the 45 to 55KT range. Mid level lapse rates are analyzed at 5.5
to 6C/km with low level lapse rates of 7C/km or stronger in the
southwest.

This evening and tonight, the upper level trough is expected to
remain in place west of the area with the southern end expected
to begin closing off to an upper level low over the mid MS Valley
vicinity. A shortwave trough is progged to pass northwest of
eastern KY this evening. Meanwhile the sfc low should continue
northeast into the Great Lakes through tonight and in Wed as the
upper level trough axis remains west of the area and the upper
level low meanders over the mid MS Valley vicinity. The trialing
cold front should gradually move across western to central KY and
then stall near or west of the area. At the same time, Helene
should track into the northeast Gulf of Mexico.

Convection should peak in coverage through around sunset. MLCAPE
is progged in the 1000 to 1500 J/kg over the next couple hours
with inhibition going away further to the east/northeast. Mid
level lapse rates of 5.5 to not much more than 6C/km if that
should linger into the evening as well while effective shear
should remain in the 40 to 50KT range or so as well. Damaging wind
gusts remain the primary threat with cells this evening though
lower end severe hail could fall from any storms that rotates. A
brief spinup tornado cannot be completely ruled out with an QLCS
structure that may evolve. Instability should wane around or
within an hour or two after sunset, but shower chances will linger
overnight ahead of the boundary and with an upper level trough to
the west of the area. The boundary will remain west of the are on
Wed and into Wed night as well with the upper low west of the
area and unsettled weather should continue.

.LONG TERM...(Thursday through Tuesday)
Issued at 435 PM EDT TUE SEP 24 2024

The period is expected to begin with an upper level low centered
not far from the confluence of the OH and MS Rivers with an upper
level ridge centered between Bermuda and Bahamas and extending
north across parts of the western Atlantic with another upper
level ridge centered in NM and extending north northeast to the
Northern Plains/Upper MS valley to western Ontario. Meanwhile,
Helene which should be a Major Hurricane as the period begins is
expected to initially be centered over the eastern Gulf of Mexico.
Meanwhile, a frontal zone should initially be in place from
Quebec to the upper OH valley to the Commonwealth to AL to the
northwestern Gulf of Mexico.

The period is expected to initially be dominated by the upper
level low as it interacts with Helene and Helene merges with it to
begin the weekend. The upper level low center should drift south
southwest to the Lower MS Valley Thu to Thu night and then meander
to the mid MS Valley on Sat. After Helene tracks into the
Conus, upper level ridging should build southwest into the
eastern Gulf of Mexico and become centered nearer to the Bahamas
while upper level ridging is progged to retrograde west to the
Four Corners region/Southwest to upper MS Valley. The upper level
low should continue to meander near the Lower OH Valley region to
end the weekend before weakening to an open wave and merging with
a shortwave trough crossing southern Canada to end the period.

Helene will transport moisture into the Southern Appalachians and
the Commonwealth with PW climbing from about 1.4 to 1.6 inch range
early Thu to 1.9 to 2 inches on Thu night per 12Z LREF mean. PW in
the 1.9 to 2 inch range per 12Z LREF mean should remain early on
Friday before decreasing from the southeast on Friday to Friday
night as the remnant low tracks across the Southern Appalachians
and toward the Commonwealth/OH Valley. A widespread soaking rain
should result across the region with the heaviest rain generally
anticipated in the southwest/Cumberland River Basin in the
southwest to near Black Mountain. The threat for the heaviest rain
and perhaps flash flooding appears greatest from late Thu into Fri
morning with WPC having a Marginal to Slight ERO during those
timeframe.

NBM deterministic wind speed and wind gust magnitudes as Helene
nears the Southern Appalachians to OH Valley region appeared too
low for the Thu to Sat. This is likely the result of the known low
bias of NBM deterministic wind magnitudes when stronger systems
work through an area. For those periods, the wind speed and wind
gust magnitudes were trended 25 to 50 percent toward the 90th
percentile magnitudes, especially for the higher terrain of 2000
feet and above. At this time, there appears to be a risk of wind
gusts of 40 mph or stronger across the Log Mountains, the
Flatwoods area of Pike County, and on Pine, Black, and Cumberland
Mountain as areas immediately downwind for Thu night into Fri.

Unsettled weather with chances for showers and storms at times
will linger with the upper level low west of the area to end the
weekend and to begin next week followed by this becoming an open
wave to end the period. A cold front should also approach to end
the period.

Diurnal ranges should be limited with the approach of Helene and a
lingering frontal zone across the area Thu to Fri with highs in
the low to mid 70s and lows in the low to mid 60s. Highs should be
near normal over the weekend before cooling a bit for Mon to Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 159 PM EDT TUE SEP 24 2024

Convection is working across portions of eastern KY as issuance
time with more robust convection occurring across portions of
Southern IN, Central KY, south to TN. Initially over the first 1
to 2 hours of the period, convection is not expected to directly
impact the TAF sites. Convection in central KY may near KSYM
around 19Z and after with additional development further south and
then east across the region through 00Z. Outside of convection,
VFR should generally prevail to begin the period, with MVFR or
lower anticipated within convection. Winds will average from the
southwest at 5 to 10KT to begin the period. Locally, erratic and
stronger wind gusts to 25kt or more will be possible in the
vicinity of any stronger storms. After evening convection,
lowering ceilings down into the MVFR and in some instance IFR
range are expected after 06Z for most locations, followed by
improvements back to or through the MVFR ranges to end the period.
Winds for the last 18 hours of the period should average south to
southwest at 5 to 10KT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...JP
LONG TERM...JP
AVIATION...JP
Hazardous weather outlook, Sep 24, 5:27 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
527 PM EDT Tue Sep 24 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-252130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-
527 PM EDT Tue Sep 24 2024

...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible. Through this evening, some thunderstorms
could produce strong wind gusts and hail. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday and Wednesday night, and could
produce locally heavy rainfall.

A tropical system, Helene, is expected to move out of the Gulf of
Mexico and into the southeastern United States later this week. This
storm system could bring heavy rainfall and the risk of flash
flooding
to portions of the area from Thursday through Friday.

In addition, for locations along and downwind of the VA border and
Pine Mountain, wind gusts of 40 mph or stronger are possible on
Thursday night and Friday morning as the remnants of Helene
approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ119-120-252130-
Martin-Pike-
527 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible. Through this evening, some thunderstorms
could produce strong wind gusts and hail. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday and Wednesday night, and could
produce locally heavy rainfall.

A tropical system, Helene, is expected to move out of the Gulf of
Mexico and into the southeastern United States later this week. This
storm system could bring heavy rainfall and the risk of flash
flooding
to portions of the area from Thursday through Friday.

In addition, for locations along and downwind of the VA border and
Pine Mountain, wind gusts of 40 mph or stronger are possible on
Thursday night and Friday morning as the remnants of Helene
approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

In the hours before

Special weather statement, Sep 24, 12:51 PM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1251 PM EDT Tue Sep 24 2024

KYZ088-113-115-118-120-241715-
Perry KY-Pike KY-Knott KY-Harlan KY-Letcher KY-
1251 PM EDT Tue Sep 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARLAN...LETCHER...
SOUTHEASTERN PERRY...SOUTHEASTERN KNOTT AND SOUTHWESTERN PIKE
COUNTIES THROUGH 115 PM EDT...

At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ivan to Hiram. Movement was northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitesburg, Letcher, Bath, Cumberland, Jenkins, Elkhorn City,
Fleming-Neon, Lynch, Benham, Blackey, Cody, Van, Colly, Premium,
Nealy, Sergent, Gilley, Redfox, Ivan, and Clutts.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 23 in Lethcher County between mile markers 1 and 7.
 U.S. Highway 23 in Pike County between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
      3701 8278 3701 8283 3698 8287 3695 8286
      3694 8315 3717 8309 3729 8285 3731 8273
      3729 8273 3729 8270 3732 8267 3738 8220
TIME...MOT...LOC 1650Z 245DEG 35KT 3727 8282 3698 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Sep 24, 4:21 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT Tue Sep 24 2024

KYZ068-069-242045-
Jackson KY-Rockcastle KY-
421 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND
NORTHERN ROCKCASTLE COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gum Sulphur, or 12 miles northwest of Mount Vernon, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon, Boone, Snider, Morrill, Bummer, Threelinks, Johnetta,
Hiatt, Gum Sulphur, Conway, Wildie, Loam, Cooksburg, Roundstone,
Clover Bottom, Climax, Hummel, Eglon, Disputanta, and Shirley.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 64 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3748 8444 3747 8438 3748 8437 3754 8435
      3753 8430 3752 8430 3751 8426 3753 8423
      3752 8420 3756 8416 3756 8414 3737 8412
      3741 8447 3742 8447
TIME...MOT...LOC 2021Z 265DEG 31KT 3752 8447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

VORST
Special weather statement, Sep 24, 4:29 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT Tue Sep 24 2024

KYZ084>087-242100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
429 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT BELL...KNOX...SOUTHEASTERN
MCCREARY AND WHITLEY COUNTIES THROUGH 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixie, or near Williamsburg, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsburg, Barbourville, Pineville, Julip, Swan Lake, Zion Hill,
Gausdale, Blanche, Rella, Dixie, Wasioto, Avis, Siler, Dewitt, Flat
Lick, Wilton, Bimble, Lot, Jellico Creek, and Rockholds.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 1 and
19.
 U.S. Highway 25 East in Bell County between mile markers 8 and 18.
 U.S. Highway 25 East in Knox County between mile markers 1 and 17,
and between mile markers 22 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3660 8440 3695 8406 3691 8349 3690 8351
      3689 8349 3685 8349 3658 8381
TIME...MOT...LOC 2029Z 212DEG 52KT 3669 8407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Sep 24, 4:44 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
444 PM EDT Tue Sep 24 2024

KYZ058-068-069-242115-
Jackson KY-Estill KY-Rockcastle KY-
444 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND NORTHEASTERN ROCKCASTLE COUNTIES THROUGH 515
PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 11 miles south of Richmond, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boone, Morrill, Rice Station, Kings Station, Kerby Knob, Blackburn,
Clover Bottom, Climax, Jinks, Winston, Disputanta, Brazil, Shirley,
Sandgap, Witt, Blanton Flats, Snider, Conway, Foxtown, and Hisel.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 67 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central, southeastern and east central Kentucky.

&&

LAT...LON 3748 8439 3747 8438 3750 8435 3754 8435
      3753 8430 3752 8430 3751 8426 3752 8420
      3756 8416 3757 8409 3765 8413 3767 8409
      3773 8409 3775 8405 3750 8396 3743 8441
TIME...MOT...LOC 2044Z 250DEG 23KT 3757 8426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GEERTSON
Special weather statement, Sep 24, 4:59 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
459 PM EDT Tue Sep 24 2024

KYZ085>087-116-117-242130-
Whitley KY-Clay KY-Knox KY-Bell KY-Leslie KY-
459 PM EDT Tue Sep 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BELL...KNOX...
SOUTHWESTERN LESLIE...CENTRAL WHITLEY AND SOUTHEASTERN CLAY COUNTIES
THROUGH 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sandy Fork to Williamsburg. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsburg, Barbourville, Julip, Sandy Fork, Hoskinston,
Brightshade, Swan Lake, Gausdale, Erose, Cranes Nest, Blanche, Krupp,
Rella, Stinnett, Ice Cliff, Avis, Dewitt, Flat Lick, Wilton, and
Bimble.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 10 and
27.
 U.S. Highway 25 East in Bell County between mile markers 17 and 18.
 U.S. Highway 25 East in Knox County between mile markers 1 and 26.
 U.S. Highway 25 East in Laurel County near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3672 8432 3693 8421 3699 8401 3698 8396
      3700 8393 3718 8327 3689 8346 3689 8350
      3685 8348 3682 8350 3668 8431
TIME...MOT...LOC 2059Z 213DEG 25KT 3692 8351 3674 8418

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GEERTSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:51 PM EDTSpecial Weather StatementJKLLetcher24 min
Sep 24, 4:21 PM EDTSpecial Weather StatementJKLRockcastle24 min
Sep 24, 4:29 PM EDTSpecial Weather StatementJKLBell, Knox, Whitley31 min
Sep 24, 4:32 PM EDTSevere Thunderstorm WarningJKLKnox, McCreary, Whitley28 min
Sep 24, 4:44 PM EDTSpecial Weather StatementJKLMadison31 min
Sep 24, 4:50 PM EDTSevere Thunderstorm WarningJKLPulaski25 min
Sep 24, 4:59 PM EDTSpecial Weather StatementJKLKnox, Leslie, Whitley31 min
Sep 24, 5:06 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley24 min
Sep 24, 5:11 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle34 min
Sep 24, 5:15 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Leslie30 min
Sep 24, 5:17 PM EDTTornado WarningJKLWayne28 min
Sep 24, 5:20 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min
Sep 24, 5:30 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel30 min
Sep 24, 5:43 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Lee, Owsley, Rockcastle32 min
Sep 24, 5:43 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley47 min
Sep 24, 5:45 PM EDTSpecial Weather StatementJKLLetcher30 min
Sep 24, 5:52 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knox, Laurel, Leslie, Owsley and 1 more38 min
Sep 24, 6:05 PM EDTSpecial Weather StatementJKLPerry25 min
Sep 24, 6:14 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLKnox, Laurel, McCreary, Pulaski, Whitley46 min
Sep 24, 6:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Lee, Owsley34 min
Sep 24, 6:37 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie3 hr
Sep 24, 6:41 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley2 hr
Sep 24, 6:49 PM EDTSpecial Weather StatementJKLClay26 min
Sep 24, 6:55 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel22 min
Sep 24, 7:49 PM EDTAreal Flood AdvisoryJKLHarlan, Letcher, Perry3 hr
Sep 24, 7:50 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel3 hr
Sep 24, 7:54 PM EDTSpecial Weather StatementJKLElliott36 min

Nearby

Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.